Common Cold Drugs

Written by the Healthline Editorial Team | Published on September 11, 2014
Medically Reviewed by Brenda B. Spriggs, MD, MBA on September 11, 2014

Medication for the Common Cold

Since there is no cure, the best way for children over age 14 and adults to help ease cold symptoms is with careful use of over-the-counter (OTC) medications. There are several types of over-the-counter medications that don’t prevent colds or shorten them but that may help manage symptoms. These include nasal decongestants, cough suppressants, expectorants, and antihistamines. If these do not provide relief, make an appointment to see your doctor in case there is another health condition at play, such as the flu. OTC medications also have side effects that you will want to consider. They also can worsen rather than help cold symptoms if used for more than a few days.

Important note for children: Experts recommend avoiding giving any cough and cold drugs to children under the age of six and exercising caution for children between the ages of six and 14. These medicines can have serious side effects and accidental overdoses can be fatal. Talk to a doctor about the safest treatment options for your child.

Nasal Decongestants

Nasal decongestants help unclog a congested nose. They work by narrowing blood vessels in the lining of the nose. The swollen tissue shrinks and then air can pass through more easily. They can help dry up post-nasal drip. Nasal decongestants are available as pills, nasal sprays, and liquid drops.

Nasal decongestants can cause:

  • temporary nervousness
  • dizziness
  • heart palpitations
  • sleeping problems

If you have high blood pressure, talk to your doctor, as a decongestant can raise blood pressure. Adults shouldn't use decongestant nasal sprays or drops for more than three days. Use for longer than three day can cause chronic inflammation of mucus membranes (rebound effect).  This occurs because the medication becomes less effective after use for four consecutive days and might tempt someone to use more and more of it. People can become dependent on this kind of medication.

Over the counter nasal decongestants include:

  • oxymetazoline nasal (Afrin, Dristan 12-Hour Nasal Spray, Duramist Plus)
  • phenylephrine nasal (Neo-Synephrine 12-Hour Spray, Nostril, Rhinall)
  • phenylephrine oral (Sudafed PE, Triaminic)
  • pseudoephedrine (Contac Non-Drowsy, Sudafed)

Children should never use decongestant nasal sprays. Saline nasal drops help congestion and are safe for children and even for babies. Ask your doctor for guidance.

Cough Suppressants

Coughs often go away without the aid of medication. Cough suppressants can help if a cough is interfering with your daily life or with sleep. They work by blocking the cough reflex in the brain. They can give some helpful short-term relief for bronchitis symptoms. They are less effective on coughs caused by colds. The most common over-the-counter cough suppressant is dextromethorphan (Triaminic Cold and Cough, Robitussin Cough, Vicks 44 Cough and Cold).

Cough Expectorants

Coughing protects the body by expelling unwanted mucus, microbes, and air.  Coughs can have many causes from gastroesophageal reflux disease to asthma.

The most common cause of coughing among non-smokers is by far the common cold. Cough expectorants help thin and loosen mucus so you can cough it up more easily. This can make your cold symptoms dissipate sooner. The most common OTC cough expectorant is called guaifenesin (Mucinex and Robitussin Chest Congestion).

Antihistamines

Antihistamines may provide some relief from cold symptoms like:

  • sneezing
  • watery eyes
  • coughing
  • nasal discharge

Histamine is one of the inflammatory mediators in our bodies. It’s responsible for the sneezing, nasal congestion, and runny nose in people with allergies. Antihistamines block histamine that helps to decrease mucus secretions, and congestion in airways. OTC antihistamines include:

  • brompheniramine and Phenylephrine (Dimetane)
  • cetirizine (Zyrtec)
  • chlorpheniramine/pseudoephedrine (Allerest, Sudafed Plus)
  • clemastine (Tavist)
  • diphenhydramine (Benadryl)
  • doxylamine (Aldex AN)
  • loratadine (Claritin)

Pain Relievers

Pain relievers help reduce common symptoms brought on by the common cold, such as:

  • fever
  • muscle aches
  • headaches
  • sore throat
  • earaches

Take only the amount recommended on the label. Acetaminophen can lead to liver damage when taken frequently over an extended period or in doses beyond what’s recommended. The danger is that multiple medications may contain the same ingredient — for example, acetaminophen — leading to a higher total consumption of the drug than is safe.

Children should never be given aspirin, which has been linked to a rare but life-threatening illness called Reye’s syndrome. Ibuprofen is safe for children.  Approach the dosing instructions for all pain relievers with care to avoid errors.  Pain relievers include:

  • acetaminophen (Tylenol)
  • aspirin (Bayer)
  • naproxen sodium (Aleve)
  • ibuprofen (Advil)
Was this article helpful? Yes No

Thank you.

Your message has been sent.

We're sorry, an error occurred.

We are unable to collect your feedback at this time. However, your feedback is important to us. Please try again later.

Article Sources:

More on Healthline

Migraine vs. Chronic Migraine: What Are the Differences?
Migraine vs. Chronic Migraine: What Are the Differences?
There is not just one type of migraine. Chronic migraine is one subtype of migraine. Understand what sets these two conditions apart.
Easy Ways to Conceal an Epinephrine Shot
Easy Ways to Conceal an Epinephrine Shot
Learn how to discreetly carry your epinephrine autoinjectors safely and discreetly. It’s easier than you think to keep your shots on hand when you’re on the go.
Numbness, Muscle Pain and Other RA Symptoms
Numbness, Muscle Pain and Other RA Symptoms
The symptoms of RA are more than just joint pain and stiffness. Common symptoms include loss of feeling, muscle pain, and more. Learn more in this slideshow.
The Best Multiple Sclerosis iPhone and Android Apps of the Year
The Best Multiple Sclerosis iPhone and Android Apps of the Year
These best multiple sclerosis apps provide helpful information and tools to keep track of your symptoms, including medication reminders.
Timeline of an Anaphylactic Reaction
Timeline of an Anaphylactic Reaction
From first exposure to life-threatening complications, learn how quickly an allergy attack can escalate and why it can become life threatening.
Advertisement
Advertisement
Advertisement